I Accidentally Gave My Dog A Double Dose Of Apoquel…

Vet doctor visiting golden retriever dog at home
Facebooktwitterredditpinterestlinkedinmail

When your dog overdoses on Heartgard or even human supplements like melatonin, there is a high margin of safety that helps to keep your dog unharmed.

But what if one day in your confusion you realize, “Oh no! I accidentally gave my dog a double dose of Apoquel!”

What’s going to happen?

The good news: Whether you gave your dog a double (or even a triple) dose of Apoquel, it generally does not cause any significant issues other than a few GI symptoms such as diarrhea and vomiting.

In rare cases, there may be a more serious adverse reaction- though these are generally caused by an interaction between Apoquel and pre-existing conditions or environmental factors.

If your dog has overdosed on Apoquel, it is a good idea to feed it a bland diet for a couple of days to let their stomach recover. Alternatively, contact your vet to see if any treatment is required for your dog. In some cases, vomiting may need to be induced with hydrogen peroxide.

Ultimately for the majority of dogs, a double dose of Apoquel will not cause any severe, long-term issues.

What Is Apoquel?

Apoquel is a medication that provides relief for itchy dogs suffering from allergic or atopic dermatitis. The active ingredient, oclacitinib, acts by inhibiting the pathway that produces the allergic reaction that causes itching and inflammation.

The medicine usually takes effect within 12 hours. Most dogs show improvement in their skin conditions during the first few days after treatment.

Despite its effectiveness in relieving itchiness, some have noted that continued use over long periods lessen Apoquel’s effectiveness.

See also  Why Do Dogs Get Hiccups When Sleeping? The Answer Will Delight You

A typical dosage of Apoquel for dogs is 0.18-0.27 milligrams per pound of bodyweight, or 0.4-0.6 milligrams per kilogram of bodyweight. It is usually given twice a day for the initial 14 days, followed by once a day after the 14 days.

I Accidentally Gave My Dog Too Much Apoquel… What’s Going To Happen?

Accidentally gave my dog double dose of Apoquel
Persia Salehi, CC0, via Wikimedia Commons

Even though your dog may have eaten more than the recommended dose, it is rare for anything significant to occur. In some cases, nothing may happen at all!

The most common consequence that can result from ingesting too much Apoquel involves GI issues such as vomiting and diarrhea.

However, some dogs are naturally more likely to suffer negative effects. Providing your dog with any Apoquel can be problematic if it is under one year old, or if it has pre-existing liver disease.

Apoquel may also increase the risk of infections as it does suppress your dog’s immune system.

Additionally, the effects of Apoquel have not been studied in young, pregnant, breeding or nursing dogs, so it is better to avoid giving your dog Apoquel if they fulfil any of those conditions.

Although Apoquel has been observed to be safe when consumed with other medications such as dewormers and corticosteroids, it would be best to consult with your vet first if you have given Apoquel concurrently with other medicines.

Side Effects Of Apoquel

Some dogs may display zero side effects following Apoquel ingestion.

If side effects are experienced, most involve stomach issues. These may include:

  • Loss of Appetite
  • Diarrhea
  • Vomiting
  • Lethargy

These issues are often temporary, and your dog should return to normal after around 48 hours if you feed Apoquel only once or in low doses.

See also  My Dog Ate Poop! How Do I Clean His Mouth? 3 Effective Methods

In other cases, certain dogs may react differently to Apoquel- which can then result in side effects such as:

  • Thirst
  • Anorexia
  • Bone Marrow Suppression

In very rare cases, your dog may develop:

  • Fever
  • Manic Episodes
  • Neoplasia (Uncontrolled Tissue Growth)
  • Cystitis (Bladder Inflammation)
  • Ear Infection
  • Pneumonia (Respiratory Infection)
  • Skin Irregularities such as Pyoderma (Bacterial Skin Infection) or Demodicosis (Red Mange)

These rare cases were observed in a study only after continuous feeding of Apoquel in significantly higher doses than what is usually recommended.

Apoquel Overdose Symptoms

There are no particular symptoms that are indicative of an Apoquel overdose. In some cases, your dog may experience more severe nausea, vomiting and diarrhea.

A single overdose of Apoquel is not likely to cause any significant issues, though it may be a good idea to contact your vet to see if any medical treatment will be required.

Even if your dog has truly overdosed on Apoquel, it is very rare for it to be deadly.

What Should I Do If I Gave My Dog Too Much Apoquel?

Man in white shirt watching over dog

If your dog ate multiple doses of Apoquel, your primary responsibility now is to keep an eye over it for the next few hours or so.

You can contact your vet to be extra safe if you are feeling extra worried, but nothing serious is likely to occur outside of stomach problems.

As a precaution, the best course of action is to feed your dog a bland diet consisting of foods such as white rice and skinless chicken over the next few days. This will help settle their stomach and reduce the effects of digestive issues.

In some cases, you may be advised by your vet to induce vomiting if your dog has consumed over 3-4 times more than the recommended dosage of Apoquel.

See also  Why Do Male Dogs Have So Many Nipples? Mystery Solved!

If you are going to try to induce vomiting personally, you can do so by giving half a tablespoon of 3% hydrogen peroxide with bread pieces, ice-cream or even directly into your dog’s mouth.

After it has swallowed the solution, encourage your dog to move around so that the hydrogen peroxide gets to work.

If your dog does not vomit within around 10 minutes, provide another dose.

If your dog does not vomit after the second dose, contact your vet for further advice and directions.

In Summary

Even if you accidentally gave your dog a double dose of Apoquel, nothing bad is likely to happen.

Apoquel can cause stomach issues such as vomiting or diarrhea. However, it is very unlikely to cause any fatal issues.

If your dog has overdosed on Apoquel, provide a bland diet consisting of foods such as white rice and lean boiled chicken. Alternatively, you may be advised by your vet to induce vomiting.

In very rare cases, your dog may have a serious adverse reaction to excess Apoquel and will require immediate medical attention. In these cases, your dog may show symptoms such as fever, pneumonia, and skin infections.

Generally, if the double dose of Apoquel was a one-time event, then there is really nothing to get too worried about!

Facebooktwitterredditpinterestlinkedinmail

Leave a Comment

Your email address will not be published. Required fields are marked *